Iowa, 2015

Flash Flood in Iowa, August 16, 2015

August 16, 2015 · NWS FSD · 1 event in 1 county or zone

Heavy rain from thunderstorms caused flash flooding in Sioux City in northwest Iowa during the evening of August 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain from thunderstorms caused flash flooding in Sioux City in northwest Iowa during the evening of August 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 6:30 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 16, 6:30 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT SUN AUG 16 2015

.UPDATE...
ISSUED AT 1137 AM CDT SUN AUG 16 2015

SPOTTY HEAVY RAINFALL LATE NIGHT AND EARLY THIS MORNING HAS
CAPTURED MUCH OF THE ATTENTION EARLY THIS MORNING. ISSUED A FLASH
FLOOD WARNING FOR SMALL AREA IN SW MN WHERE RADAR AND SPOTTER
REPORTS HAVE REVEALED 4 TO 6 INCHES RAINFALL. OTHER AREA OF
HEAVIER RAINFALL EVOLVED THIS MORNING SOUTH OF THE HURON AREA
WITH APPARENT MCV WHICH FLARED UP WITH HEALTHIER CONVECTION WHICH
PERSISTS LATE MORNING IN A WEAKENED BUT MORE WIDESPREAD STATE.

EVOLUTION OF CONVECTION BECOMES THE PRIMARY FOCUS FOR THE UPDATE
TODAY. LOW LEVEL BOUNDARY HAS PROGRESSED TO NEAR A KMML TO W OF
KFSD TO W OF KONL LINE. MID LEVEL LAPSE RATES OF 7.5-8.5 C/KM
CONTINUE TO SUPPORT SCATTERED CONVECTIVE DEVELOPMENT EVEN AWAY
FROM THE MCV BACK THROUGH THE LOWER BRULE LOCATIONS. AREA REMAINS
IN THE RIGHT ENTRANCE REGION OF A 70-80 KNOT JET FROM ONTARIO BACK
THROUGH THE NORTHERN PLAINS. THERMODYNAMICALLY...HAVE A VERY
MOIST AREA WEDGED IN ACROSS THE CWA...AND WHILE THE MODEL
ESTIMATES ARE LIKELY OVERDONE...EVEN KMPX RAOB IN THE SAME GENERAL
CORRIDOR AND GOES BASED PRECIPITABLE WATER VALUES OF 1.5-1.75
SUGGEST ANOMALOUS HIGH VALUES PRESENT. STORM MOTIONS ARE LIKELY TO
REMAIN QUITE SLUGGISH ON THE ORDER OF 15 TO 20 MPH...AND WITH
REPEATED DEVELOPMENT ALONG SLOW MOVING BOUNDARY...THE THREAT OF
SOME LOCALLY EXCESSIVE RAINFALL IS CERTAINLY A POSSIBILITY. HAVE
COORDINATED ISSUANCE OF A FLASH FLOOD WATCH WITH SURROUNDING
OFFICES...WITH EXPECTATIONS OF 1 TO 3 INCHES...WITH LOCALLY HIGHER
AMOUNTS. SIOUX FALLS METRO IS CERTAINLY ON THE WESTERN EDGE OF
THREAT AREA FOR HEAVY RAINFALL...AND MULLING OVER EXPANDING RISK
TO THE SOUTH AND EAST WITH THE AFTERNOON PACKAGE.

DESPITE THE DOWNGRADE IN RISK...THERE LIKELY CONTINUES TO BE A
THREAT FOR SEVERE STORMS LATER THIS AFTERNOON AND EVENING ACROSS
MAINLY THE SOUTHEASTERN THIRD TO HALF OF THE CWA. ISOLATED STORMS
WILL BE CAPABLE OF MAINLY MARGINALLY LARGE HAIL...WIND GUSTS TO 60
TO 70 MPH...AND PERHAPS A TORNADO...BUT THE LATTER ONLY VERY EARLY
IN THE LIFE CYCLE OF THE SYSTEM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 403 AM CDT SUN AUG 16 2015

SURFACE AND MID LEVEL BOUNDARIES SLIDING SLOWLY SOUTHEAST ACROSS THE
FORECAST AREA THROUGH SUNDAY NIGHT. THIS WILL CONTINUE TO ACT AS THE
FOCUS FOR FAIRLY WIDESPREAD CONVECTION. PRECIPITATION CHANCES WILL
BE HIGH INTO EARLY THIS MORNING IN NORTHERN PARTS OF SOUTHWEST
MINNESOTA WHERE ACTIVITY IS ALREADY WIDESPREAD. EXPECT LIKELY TO
OCCASIONAL POPS AGAIN FOR THIS AFTERNOON AND TONIGHT ALONG THE
FRONT...STARTING ALONG LINE FROM MML TO YKN AROUND 21Z...AND
DRIFTING SOUTHEAST WITH THE FRONT THROUGH THE NIGHT. SEVERE CHANCES
ARE VERY MARGINAL AND CONFINED TO ABOUT THE SUX-SPW AREA THIS
EVENING. MAIN THREAT IS GOING TO BE AREAS OF HEAVY RAINFALL.
PRECIPITABLE WATER VALUES RUNNING OVER 2 INCHES AND FAIRLY SLOW
MOVING STORMS SHOULD LEAD TO AREAS RECEIVING 1 TO 1.5 INCHES OF RAIN
ON AVERAGE. DONT SEE NEED FOR A FLASH FLOOD WATCH DUE TO 12-18 HOUR
TIME FRAME FOR THE RAIN AND THAT IT WILL BE FALLING IN AREAS THAT
HAVE BEEN ON THE DRY SIDE THE LAST COUPLE WEEKS. MUCH COOLER
TEMPERATURES WILL PREVAIL THANKS TO COLDER AIR MASS BEHIND THE FRONT
AND THE WIDESPREAD CLOUD COVER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 403 AM CDT SUN AUG 16 2015

THE MAIN FORECAST CHALLENGE ON MONDAY IS RAINFALL POTENTIAL. SURFACE
FRONT IS THROUGH THE FORECAST AREA LEAVING A NORTH TO NORTHEAST WIND
IN ITS PLACE. HOWEVER A SHORT WAVE IS PERSISTENT ALONG THE FRONT
RANGE OF THE ROCKIES LEAVING A SOUTHWEST FLOW ALOFT IN PLACE...
THEREFORE RAINFALL WILL LIKELY REMAIN TIED TO THE 850MB WIND SHIFT.
THE PROBLEM IS WHERE EXACTLY THE 850MB BOUNDARY WILL BE. THE NAM AND
GFS ARE IN ONE CAMP IN BRINGING IT TO OUR EXTREME SOUTHERN ZONES
CLOSE TO SIOUX CITY BEFORE STALLING IT. THE ECMWF AND GEM GLOBAL ARE
IN ANOTHER CAMP IN KEEPING THE 850MB BOUNDARY FURTHER NORTH...
GENERALLY EXTENDING THE WIND SHIFT FROM NEAR SIOUX CITY TO WINDOM
MN. THATS MAKES ALL THE DIFFERENCE IN THE WORLD IN HOW MUCH PRECIP
MAY LINGER IN OUR EASTERN ZONES...WHICH IS WHY THE ECMWF AND GEM
GLOBAL ARE SO BULLISH ON QPF THROUGH THE DAY ON MONDAY. THIS FAR IN
ADVANCE IT IS DIFFICULT TO ASCERTAIN EXACTLY WHERE THE 850MB
BOUNDARY WILL BE...SO FOR NOW BLENDED THE TWO CAMPS...KEEPING THE
HIGHEST POPS IN OUR SOUTHEAST ZONES AND TEMPERING THEM IN SOUTHWEST
MN COMPARED TO THE FOREIGN MODELS. FURTHER WEST...STABLE AIR WILL
KEEP RAINFALL CHANCES TO A MINIMUM...BUT EVEN IN OUR SOUTHEAST ZONES
RAIN AMOUNTS ARE EXPECTED TO BE NOT VERY HIGH BY MONDAY. CONCERNING
TEMPERATURES...WITH 850MB TEMPERATURES HOVERING A DEGREE OR SO
AROUND +12C...HIGHS WILL BE MUCH COOLER THAN WHAT WE HAVE BEEN
EXPERIENCING. IN FACT THE VARIOUS RAW MODEL GUIDANCES DID A GOOD JOB
IN PICKING UP THE COOLEST AIR WHERE RAIN IS MOST LIKELY TO FALL IN
NORTHWEST IA AND UP TOWARD WINDOM. THOSE AREAS MAY STRUGGLE TO REACH
70...WITH 70 TO 75 ELSEWHERE.

MONDAY NIGHT THROUGH TUESDAY NIGHT...THE MAIN WEATHER MAKER TO WATCH
IS OUR WELL ADVERTISED AND STRONG UPPER TROUGH MOVING ACROSS THE
PLAINS. THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT...WITH THE GFS
ONLY ABOUT 6 HOURS FASTER THAN THE ECMWF. THE STABILITY PARAMETERS
INCLUDING ELEVATED LIFTED INDEX VALUES AND VARIOUS CAPE LEVELS ARE
PRETTY STABLE...REAL STABLE BEHIND THE 850MB WIND SHIFT. RAIN SHOULD
OVERSPREAD THE FORECAST AREA FROM WEST TO EAST SLOWLY FROM LATE
MONDAY NIGHT THROUGH TUESDAY MORNING...THEN EXIT OUR EASTERN ZONES
TUESDAY NIGHT. HOWEVER A FEW SHOWERS COULD LINGER EAST OF THE JAMES
RIVER ON WEDNESDAY DRIVEN BY A CYCLONIC FLOW AND A HIGH LEVEL
MOISTURE AROUND 850 TO 800MB. THERE MAY BE ISOLATED POCKETS OF HEAVY
RAIN SPLASHED HERE AND THERE ON TUESDAY AND TUESDAY EVENING...BUT
VERY DIFFICULT AT THIS TIME TO PINPOINT WHO HAS THE BEST CHANCE TO
RECEIVE THE HEAVIEST RAINFALL OVERALL. THE TEMPERATURES WILL BE
UNSEASONABLY COOL DUE TO THE STRENGTH OF THE UPPER TROUGH AND
CORRESPONDING CHILLY AIR EITHER IN RAIN COOLED AIR OR NORTHERLY
WINDS. SO AFTER MID 50S TO LOWER 60S FOR LOWS MONDAY NIGHT...TUESDAY
WILL SEE HIGHS ONLY IN THE 60S TO AROUND 70. FOR LOCATIONS OUTSIDE
OF NORTHWEST IA...IF OUR FORECAST HIGHS PAN OUT...SOME CITIES WILL
TEST THEIR RECORD LOW HIGH TEMPERATURES FOR AUG 18. TUESDAY NIGHT
LOWS SHOULD BE IN THE 50S...FOLLOWED ONCE AGAIN ON WEDNESDAY BY ONLY
UPPER 60S IN OUR FAR EASTERN ZONES...TO 70 TO 75 ELSEWHERE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 728 PM CDT SUN AUG 16 2015

SHOWERS AND THUNDERSTORMS WILL BE A CONCERN AROUND KFSD THROUGH
ABOUT 3Z AND KSUX AS LATE AS ABOUT 6Z. ISOLATED ACTIVITY WILL BE
POSSIBLE AFTER THESE TIMES BUT CONFIDENCE IS LOWER. ALSO SOME
CONCERN ABOUT PATCHY MVFR CEILINGS AT KFSD AND KSUX IN THE WAKE OF
THE THUNDERSTORM ACTIVITY THROUGH LATE TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR SDZ067-070-071.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR MNZ080-081-089-090-
     098.

IA...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR IAZ001>003-012-013-
     020.

NE...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR NEZ013.

&&

UPDATE...CHAPMAN
SHORT TERM...MG
LONG TERM...MJ
AVIATION...08
Hazardous weather outlook, Aug 16, 4:35 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT SUN AUG 16 2015

MNZ071-072-080-081-097-098-SDZ038>040-050-052>065-171045-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE-
KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-
535 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL BE PREVALENT TODAY
AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT
INDIVIDUAL STRONG CELLS COULD PRODUCE SOME ISOLATED HEAVY RAIN
OVER A FEW SPOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAINFALL WITH EMBEDDED THUNDERSTORMS ARE EXPECTED FROM LATE MONDAY
NIGHT THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.

IAZ001-012-MNZ089-NEZ013-SDZ066>071-171045-
LYON IA-SIOUX-NOBLES-DIXON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
CLAY SD-UNION-
535 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE WEATHER RISK EXISTS THIS AFTERNOON AND EVENING WHICH IS
CONDITIONAL ON HEATING. IF THE ATMOSPHERE CAN HEAT UP ENOUGH TO
DESTABILIZE...THEN A SOME STORMS COULD REACH SEVERE LIMITS WITH
HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS. IN ADDITION...
LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE SOME URBAN
FLOODING IN POOR DRAINAGE AREAS OR SMALL STREAMS TO RISE. UNDER
THE STRONGEST CELLS...1 TO 2 INCHES OF RAIN COULD OCCUR IN AN
HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT.
STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE ISOLATED
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-171045-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-JACKSON-DAKOTA-
535 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE WEATHER RISK EXISTS THIS AFTERNOON AND EVENING WHICH IS
CONDITIONAL ON HEATING. IF THE ATMOSPHERE CAN HEAT UP ENOUGH TO
DESTABILIZE...THEN A SOME STORMS COULD REACH SEVERE LIMITS WITH
HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS. IN ADDITION...
LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE SOME URBAN
FLOODING IN POOR DRAINAGE AREAS OR SMALL STREAMS TO RISE. UNDER
THE STRONGEST CELLS...1 TO 2 INCHES OF RAIN COULD OCCUR IN AN
HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STORMS COULD BE MARGINALLY SEVERE ON TUESDAY AS A STRONG
COLD FRONT PASSES THROUGH. IN ADDITION A FEW STORMS COULD PRODUCE
LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Woodbury

When
August 16, 6:35 PM CST to 9:15 PM CST
Where
Woodbury County, 2.04 mi W of Springdale to 2.83 mi S of Sioux City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.520, -96.410

Heavy rainfall of 2 to 4 inches in a short time caused flash flooding of numerous streets and low areas in Sioux City, with water 2 feet deep in many areas, and manhole cover popping off.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597773.